Anaphylactic and Anaphylactoid Reactions
An allergic reaction is an immunologic or non-immunologic response to an allergen or antigen resulting in the release of chemical mediators. Allergic reactions can occur on a continuum from mild to severe. Anaphylaxis, in the simplest sense, is an allergic reaction on the severe end. However, it is important to understand that anaphylaxis can present with a multitude of clinical manifestations. Thus, anaphylaxis itself has its own continuum of criticality that is not well agreed upon in medical literature.
Classically, anaphylaxis can be best defined as a systemic, misdirected, hypersensitivity immune-mediated reaction resulting in the release of chemical mediators from mast cells and basophils that affect multiple organ systems.
Historically, anaphylaxis was thought to occur only in those patients who were previously sensitized and subsequently re-exposed to an allergen. Sensitization occurs when an antigen is introduced in the body and viewed as a foreign substance. The body responds by producing antibodies, specifically immunoglobin E (IgE), to fight off the antigen. The IgE antibodies attach to mast cells, which are found in connective tissue, and basophils, which are immature mast cells that are found circulating in the blood. These antibodies could remain attached to the mast cells and basophils for seconds, minutes, days or even years. As long as the antibodies remain attached, the patient is considered to be sensitized and primed for a reaction if the antigen is reintroduced in the body.
Upon re-exposure, the antigen physically attaches itself to the antibodies on the mast cells and basophils and creates a reaction that is often referred to as the “classic antigen-antibody-induced reaction.” This reaction causes the mast cells and basophils to degranulate, releasing chemical mediators into the interstitial fluid. The common chemical mediators that are released are histamine, leukotriene, prostaglandin and tryptase. These mediators are absorbed by capillaries, enter the blood, and begin to circulate throughout the body producing the systemic multi-organ signs and symptoms.
Thus, in order for this type of classic anaphylactic reaction to occur, the patient must have been exposed to the antigen previously, so that antibodies could have been produced and previously attached to the mast cells and basophils. Upon re-exposure to the antigen, the antigen must attach to the antibodies, the mast cells and basophils must breakdown, and chemical mediators must be released. In order for the patient to experience the systemic and multiple-organ pathologic response, and exhibit the typical signs and symptoms, enough mediators must be released from the mast cells and basophils. If only a small amount of mediators are released, the patient may present with minor signs and symptoms. Likewise, if the organs and vascular structures do not respond to the chemical mediators, the signs and symptoms will not be significant.
Previously, EMS education materials only addressed the classic type of anaphylactic reaction. Thus, when EMS providers arrived on scene in a suspected anaphylactic reaction patient, the history gathering focused on an attempt to identify what the potential antigen was and when the re-exposure occurred. If the patient presented with signs and symptoms of a classic anaphylactic reaction but has never been exposed previously to that suspected antigen, then it brought whether or not the patient was truly experiencing an anaphylactic reaction into question.
Take this scenario as an example: a patient is prescribed a narcotic for pain. He has never taken any narcotics in any form previously. After taking the narcotic for the first time, he develops typical signs and symptoms of an anaphylactic reaction. Based on the classic antigen-antibody reaction, he could not be experiencing a true anaphylactic reaction as he never took the narcotic previously, and his body would not have produced the antibodies to fight off the antigen. He would not be sensitized and there would not be any antibodies attached to the mast cells and basophils to begin the reaction. This could cause conflicting and confusing information for the EMS provider, and in some cases, treatment may be altered or withheld due to the lack of evidence of sensitization and re-exposure.
In the previous example, the patient is experiencing what is known as an anaphylactoid reaction. The patient experiences basically the same pathologic conditions and exhibits the same signs and symptoms of the classic anaphylactic reaction; however, the anaphylactoid reaction is not the typical immunologic antigen-antibody reaction. The anaphylactoid substance that the patient ingests, injects, absorbs or inhales causes the mast cells and basophils to break down and releases the chemical mediators. Because the anaphylactoid substances are “direct” chemical mediator releasing agents, antibodies do not have to be produced or attached to mast cells and basophils, the patient does not have to be sensitized, and re-exposure to the substance does not have to occur.
The first time exposure to the substance may cause a direct release of mass chemical mediators and create a life-threatening condition with the signs and symptoms similar to a full-blown anaphylactic reaction. Thus, even though the patient has never ingested a narcotic before in his life, this first time ingestion can still result in a life-threatening anaphylactoid reaction.
The anaphylactoid reaction presents with the same pathologic conditions and signs and symptoms as the classic anaphylactic reaction and affects the history gathering process, which may have greater impacts later on as a result. However, other than history of exposure, the conditions are indistinguishable and are treated exactly the same.